Neurological adverse effects (NAEs) caused by biotherapies have been documented in the literature, mostly in adult patients with IBD, rheumatic illnesses, or psoriasis. In children, there is a scarcity of data. The goals of this study are to report and define noninfectious NAE linked with anti-TNF antibodies in juvenile IBD patients, as well as to determine their prevalence. Researchers gathered all NAE reports in juvenile IBD patients treated with anti-TNF antibodies from the French Pharmacovigilance Database in a retrospective manner. They extrapolated data from the EPIMAD regional inception population-based cohort in France to determine the nationwide incidence of NAEs. This Database received 231 reports of adverse events in juvenile IBD patients treated to anti-TNF antibodies between 2000 and 2018. There were seventeen NAEs collected: eight severe NAEs, seven mild NAEs, and two neuropsychic events. The median time elapsed between the initiation of anti-TNF therapy and the onset of NAE was 6 months. Anti-TNF antibodies were discontinued in ten of seventeen individuals. Nine of the seventeen patients had a complete resolution, and eight of the seventeen had a partial resolution. In France, we estimate the incidence of severe NAE in juvenile IBD patients treated with anti-TNF antibodies to be one case per 10,000 patients per year.
NAE coupled with anti-TNF antibodies is uncommon in pediatric IBD. In cases of severe NAE, the study advocates discontinuing anti-TNF medication and considering other treatments.